MAUDE Adverse Event Report: BECTON DICKINSON MEDICAL (SINGAPORE) BD CATHENA¿ SAFETY IV CATHETER WITH WINGS AND BD MULTIGUARD¿ TECHNOLOGY; INTRAVASCULAR CATHETER

BECTON DICKINSON MEDICAL (SINGAPORE) BD CATHENA¿ SAFETY IV CATHETER WITH WINGS AND BD MULTIGUARD¿ TECHNOLOGY; INTRAVASCULAR CATHETER
Model Number 386813
Medical Device Problem Codes Leak/Splash (1354); Retraction Problem (1536)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 04/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medical device expiration date: unknown.A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.Device manufacture date: unknown.
 
Event or Problem Description
It was reported that during use, the bd cathena¿ safety iv catheter with wings and bd multiguard¿ technology was difficult to attach to the saline lock, and difficult to detach the vacutainer from the iv.The "heplok" was difficult to screw on, the cap was difficult to attach, and the catheter was difficult to disconnect from the hub, needing both hands to do so.Additionally, it was reported that the safety mechanism became stuck, "binding" in on itself when attempting to advance the catheter.This complaint was created to capture the 2nd of 3 related incidents.The following information was provided by the initial reporter: "date of incident (yyyy-mm-dd): (b)(6) 2020.Incident details: here is a summary of the reported concerns / issues; each were expressed in multiple reports: hard to advance.Difficult to advance without blowing patient vein (requires more attempts on patient).Very difficult attaching to saline lock.Difficult to detach vacutainer from iv catheter.Can't screw on heplok.Hard to disconnect hub from catheter.Hard to attach cap.Problems threading angio / difficulty screwing lock onto angio.Multiple attempts to start iv.Missed iv's.Difficult to find out if we are in the vein.Slower to show "flash".Difficult to see/slow flash.Doesn't "bleed back" to confirm placement.Very difficult to thread into vein.Difficult to anchor while withdrawing needle.Overall very awkward to use.Hard to use.Not a smooth process at all.Mechanism design is prone to bind upon itself when user attempts to advance catheter.Threading of leur lok poor design.User required to force end of flush into catheter to engage threads.Design should be insert and thread, then spring engages after 15 degree rotation, instead of the necessity of depressing the spring initially.Need two hands to advance the catheter.Blows out easily even after a good flash.After advancing hard to confirm placement as there is no flow.Hemolyzed blood specimens on more than one occurrence and usually more than one tube.Blood from iv start hemolized at lab.Lab complained of request hemolyzed samples.Blood hemolyzing.Insertion seems more painful to patients.Difficult to advance."blows" vein.Can't tell by blood flow if catheter is still in vein.Difficult to disconnect (need 2 hands).Painful (or seems more painful) to patient-based on their feedback.More painful insert/doesn't glide as easy.Difficulty to advance iv resulting in blown veins and multiple iv sticks.Couldn't attach saline lock easily.Iv catheter difficult to use, good flash back then blows when advanced.Difficult to do when you need to hold tension on the skin when inserting because you have to use 2 hand when disconnecting.When in an emergency situation it wound not be good.I have attempted several iv stars using these and found they blow the vein after advancing.I have never had so many patient complain about how painful the insertion is or worse yet they pull their arm back.Threading on to the spring loaded hub is extremely difficult.Who was affected? patients.Frequency of problem: recurring".
 
Event or Problem Description
It was reported that during use, the bd cathena¿ safety iv catheter with wings and bd multiguard¿ technology was difficult to attach to the saline lock, and difficult to detach the vacutainer from the iv.The "heplok" was difficult to screw on, the cap was difficult to attach, and the catheter was difficult to disconnect from the hub, needing both hands to do so.Additionally, it was reported that the safety mechanism became stuck, "binding" in on itself when attempting to advance the catheter.This complaint was created to capture the 2nd of 3 related incidents.The following information was provided by the initial reporter: "date of incident (yyyy-mm-dd): (b)(6) 2020 incident details: here is a summary of the reported concerns / issues; each were expressed in multiple reports: ¿ hard to advance.Difficult to advance without blowing patient vein (requires more attempts on patient).¿ very difficult attaching to saline lock.Difficult to detach vacutainer from iv catheter.Can't screw on heplok.Hard to disconnect hub from catheter.Hard to attach cap.¿ problems threading angio / difficulty screwing lock onto angio.¿ multiple attempts to start iv.Missed iv's.¿ difficult to find out if we are in the vein.¿ slower to show "flash".Difficult to see/slow flash.Doesn't "bleed back" to confirm placement.¿ very difficult to thread into vein.¿ difficult to anchor while withdrawing needle.¿ overall very awkward to use.Hard to use.Not a smooth process at all.¿ mechanism design is prone to bind upon itself when user attempts to advance catheter.¿ threading of leur lok poor design.User required to force end of flush into catheter to engage threads.Design should be - insert and thread, then spring engages after 15 degree rotation, instead of the necessity of depressing the spring initially.¿ need two hands to advance the catheter.Blows out easily even after a good flash.After advancing hard to confirm placement as there is no flow.¿ hemolyzed blood specimens on more than one occurrence and usually more than one tube.Blood from iv start hemolized at lab.Lab complained of request hemolyzed samples.Blood hemolyzing.¿ insertion seems more painful to patients.Difficult to advance."blows" vein.Can't tell by blood flow if catheter is still in vein.Difficult to disconnect (need 2 hands).¿ painful (or seems more painful) to patient-based on their feedback.More painful insert/doesn't glide as easy.¿ difficulty to advance iv resulting in blown veins and multiple iv sticks.Couldn't attach saline lock easily.¿ iv catheter difficult to use, good flash back then blows when advanced.Difficult to do when you need to hold tension on the skin when inserting because you have to use 2 hand when disconnecting.When in an emergency situation it wound not be good.¿ i have attempted several iv stars using these and found they blow the vein after advancing.I have never had so many patient complain about how painful the insertion is or worse yet they pull their arm back.Threading on to the spring loaded hub is extremely difficult.Who was affected? patient's frequency of problem: recurring".
 
Additional Manufacturer Narrative
H.6.Investigation summary no photos or samples were received by our quality team for evaluation therefore the failure mode could not be verified and the root cause could not be determined.A device history record could not be evaluated as the lot number is unknown.

Brand Name
BD CATHENA¿ SAFETY IV CATHETER WITH WINGS AND BD MULTIGUARD¿ TECHNOLOGY
Common Device Name
INTRAVASCULAR CATHETER
Manufacturer (Section D)
BECTON DICKINSON MEDICAL (SINGAPORE)
30 tuas avenue 2
singapore
MDR Report Key10083749
Report Number8041187-2020-00283
Device Sequence Number14337559
Product Code FOZ
UDI-Device Identifier00382903868131
UDI-Public00382903868131
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 06/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Model Number386813
Device Catalogue Number386813
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/06/2020
Supplement Date Received by Manufacturer05/06/2020
Initial Report FDA Received Date05/22/2020
Supplement Report FDA Received Date06/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;